Wyoming, 2016

High Wind in Wyoming, December 9 to 10, 2016

December 9 to 10, 2016 · NWS CYS · 10 events in 1 county or zone

Periodically high sustained gap winds occurred across the north Snowy Range foothills including Interstate 80 between Laramie and Rawlins.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Periodically high sustained gap winds occurred across the north Snowy Range foothills including Interstate 80 between Laramie and Rawlins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 8, 10:48 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Dec 8, 10:48 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1048 PM MST Thu Dec 8 2016

.SHORT TERM...(This evening through Saturday)
Issued at 330 PM MST Thu Dec 8 2016

It is a cold day across the region with highs in the single digits
to mid teens.  Warm air advection will occur through tonight with
700 mb temps rising from around -13C at 00Z to -6C by 12Z.  This
means that low temps will be reached early in the night with warming
toward sunrise, especially across southeast WY.  The 850mb CAG-CPR
gradient increases to around 45 meters by 12Z tomorrow with the 700
mb gradient up to 700 mb.  With the WAA and stable layer around just
a few thousand feet off the sfc, believe that high winds will be
possible in Arlington, so went ahead and upgraded to a High Wind
Warning.  With the sfc trough right along the Laramie Range, this
pattern does not favor the southern Laramie Range or Bordeaux areas.

Still expecting orographic snows across the Sierra Madre and Snowy
Ranges to begin this evening and continue into the early afternoon
on Friday.  The winter weather advisory looks good with 6-9 inches
expected.  The GFS does show light snow continuing through Saturday
morning, but accumulations are expected to be only a few inches.
Temps will warm through Saturday with highs returning to around
normal.  After decreasing through early Friday night, the llvl
gradient will ramp up again between 06-12Z Saturday.  With the 850
mb CAG-CPR gradient increasing to around 75 meters by sunrise
Saturday, mid shift will likely need to consider High Wind Watches
for the wind prone areas through early Saturday aftn.  The next
round of mtn snows will begin by late Saturday with the upper jet
overhead and lots of Pacific moisture streaming into WY.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 PM MST Thu Dec 8 2016

The active progressive long wave pattern will continue through
the long term. Forecast challenges will focus on potential for
high winds, snowfall and arctic cold air mass.

Strong westerly low-mid level flow with large height gradients,
may point to potentially low-end high wind event for the southeast
WY wind corridors Sunday and Sunday night. Shortwave energy and
decent moisture plume will produce widespread snowfall across the
CWA Saturday night and Sunday morning, with orographic snows for
the mountains Sunday night and Monday. Blowing snow will be a
concern for I-80 travelers during this time. Mountains may measure
up to 8 inches or more snow, with 1 to 3 inches for the valleys
and plains. Temperatures will be near seasonal normals.

There are model differences during the Tuesday-Wednesday period
regarding the impact of another arctic air mass intrusion. The
GFS backdoors the arctic front as far south as the I-80 corridor
whereas the ECMWF keeps it across the northern CWA. Trended closer
to the GFS with highs in the teens and low 20s Tuesday, with a
slow temperature moderation beginning Wednesday as the front
lifts northeast of the CWA with zonal flow aloft into Thursday.
Snowfall will primarily affect the higher terrain, with the
exception of light snow for the plains late Tuesday and again
Wednesday night and Thursday with some passing shortwave energy
aloft.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1038 PM MST Thu Dec 8 2016

Periods of MVFR ceilings/visibilities will remain possible at KRWL
through 10-12z with snow showers. VFR conditions are expected over
all terminals after 12z. Ceilings should average between 5k-10k ft
AGL through the period. Gusty winds will develop late tonight over
KRWL and spread east into KLAR and KCYS on Friday. Expect frequent
gusts between 20 and 30 knots.

&&

.FIRE WEATHER...
Issued at 330 PM MST Thu Dec 8 2016

Windy conditions will develop across the district this weekend,
with the highest speeds expected in the wind prone areas of
southeast Wyoming. No fire weather concerns are expected though
due to cool temperatures and high humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 6 PM MST Friday for WYZ112-114.

     High Wind Warning until 11 AM MST Friday for WYZ110.

NE...None.
&&

SHORT TERM...ZF
LONG TERM...MAJ
AVIATION...CLH
FIRE WEATHER...RJM
Hazardous weather outlook, Dec 8, 1:37 PM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MST THU DEC 8 2016

WYZ101>119-092045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
137 PM MST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP ACROSS THE SNOWY AND SIERRA MADRE RANGES THIS
EVENING AND CONTINUE THROUGH FRIDAY. SNOW ACCUMULATIONS OF 6 TO 9
INCHES WILL BE COMMON IN THESE AREAS.

WINDS ARE EXPECTED TO INCREASE ACROSS THE ARLINGTON AREA BY LATE
TONIGHT WITH GUSTS UP TO AROUND 60 MPH POSSIBLE THROUGH FRIDAY
MORNING. A HIGH WIND WARNING HAS BEEN POSTED FOR THE ELK MOUNTAIN
AND ARLINGTON AREAS. AREAS OF BLOWING SNOW WITH REDUCED
VISIBILITIES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW WILL CONTINUE ACROSS THE SIERRA MADRE AND SNOWY
RANGES THROUGH THE WEEKEND. THE NEXT ROUND OF MODERATE TO HEAVY
SNOW LOOKS TO BE SATURDAY AFTERNOON THROUGH SUNDAY MORNING.

ANOTHER HIGH WIND EVENT WILL BE POSSIBLE OVER THE WIND PRONE
AREAS OF SOUTHEAST WYOMING FROM LATE FRIDAY NIGHT INTO SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-092045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
137 PM MST THU DEC 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 9, 12:30 AM MST to 3:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 12:50 AM MST to 3:15 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 1:50 AM MST to 3:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 6:40 AM MST to 6:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
December 9, 8:55 AM MST to 3:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 6:10 PM MST to 9:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 10:00 PM MST to December 10, 2:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 10:00 PM MST to December 10, 1:15 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 10:30 PM MST to December 10, 3:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 9, 11:50 PM MST to December 10, 1:10 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667682, 667676, 667683, 667674, 667678, 667680, 667675, 667679, 667677, 667681.